Medical College Pakistan
We are reporting a timely case of atypical euglycemic diabetic ketoacidosis in a type 1 diabetic patient treated with sodium-glucose cotransporter-2 (SGLT-2) inhibitor canagliflozin. The clinical history, physical examination findings and laboratory values are described. Other causes of acidosis such as salicylate toxicity or alcohol intoxication were excluded. Ketoacidosis resolved after increasing dextrose and insulin doses supporting the hypothesis that SGLT-2 inhibitors may lead to hypoinsulinemia. Euglycemic ketoacidosis did not recur in our patient after discontinuing canagliflozin. We recommend reserving SGLT2 inhibitor therapy to type 2 diabetics, discontinuing medication and treating patients presenting with ketoacidosis due to SGLT-2 inhibitors with higher concentrations of dextrose with appropriate doses of insulin to help resolve acidosis.
Publication ( Name of Journal)
Pakistan Journal of Medical Sciences
(2016). Euglycemic Diabetic Ketoacidosis in a 27 year-old female patient with type-1-Diabetes treated with sodium-glucose cotransporter-2 (SGLT2) inhibitor Canagliflozin. Pakistan Journal of Medical Sciences, 32(3), 786-788.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_mc/56
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.